Antonio Bonetti, MD; Rainer Weber, MD; Markus W. Vogt, MD; Werner Wunderli, PhD; Walter Siegenthaler, MD; Ruedi Lüthy, MD
Bonetti A, Weber R, Vogt MW, Wunderli W, Siegenthaler W, Lüthy R. Co-infection with Human Immunodeficiency Virus-Type 1 (HIV-1) and Cytomegalovirus in Two Intravenous Drug Users. Ann Intern Med. 1989;111:293-296. doi: 10.7326/0003-4819-111-4-293
Download citation file:
Published: Ann Intern Med. 1989;111(4):293-296.
A mononucleosis-like illness is frequently recognized retrospectively as the first manifestation of infection with human immunodeficiency virus-type 1 (HIV-1). This acute but transient retroviral syndrome may include symptoms such as malaise, fever, sweats, myalgia, arthralgia, maculopapular rash, diarrhea, and lymphocytic meningitis. We observed two intravenous drug users who developed a severe, febrile illness with subsequent oral thrush (one also had biopsy-proven esophageal candidiasis). Both patients had weight loss, arthralgia, myalgia, and fatigue. These symptoms occurred two weeks after needle-sharing and persisted for 7 weeks in one patient and 10 weeks in the other. Both patients had serologic evidence for both acute HIV-1 and cytomegalovirus infection. Cytomegalovirus enhances HIV-1 replication in vitro, presumably by stimulating HIV-1 gene expression. Thus, the observed syndrome suggests that this viral interaction may be clinically significant because it appears to cause severe additional morbidity, which is not typical for primary infection with HIV-1. After 6 months of follow-up, one patient is completely asymptomatic but shows markedly reduced CD4+ lymphocytes. The other patient developed persistent lymphadenopathy after the acute illness, but is feeling well 21 months after infection.
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only